Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 42, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 29, 2016, 6:44 PM MDT for San Miguel County, New Mexico. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2016, 6:44 PM MDT (00:44 UTC)
- Expired
- Aug 29, 2016, 8:15 PM MDT
- In force
- 91 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
020
WGUS55 KABQ 300044
FFWABQ
NMC047-300215-
/O.NEW.KABQ.FF.W.0042.160830T0044Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SAN MIGUEL COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 815 PM MDT
* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN NEAR SAPELLO. FLASH FLOODING IS
LIKELY ALONG STATE HIGHWAYS 266 AND 518. RADAR ESTIMATES THAT
BETWEEN 1.5 AND 2 INCHES OF RAIN HAS FALLEN AND ANOTHER HALF INCH
IS LIKELY. RISES IN THE SAPELLO RIVER ARE ONGOING.
* LOCATIONS IMPACTED INCLUDE...
SAPELLO AND MANUELITAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
3569 10538 3584 10536
$$
342 follow-up statements
597
WGUS75 KABQ 300124
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
724 PM MDT MON AUG 29 2016
NMC047-300215-
/O.CON.KABQ.FF.W.0042.000000T0000Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL-
724 PM MDT MON AUG 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN SAN MIGUEL COUNTY...
AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING MODERATE RAIN NEAR SAPELLO. THOUGH THE
INTENSITY OF THE STORMS HAS WEAKENED...RUNOFF MAY STILL CAUSE FLASH
FLOODING ALONG HIGHWAY 518 NEAR AND SOUTH OF SAPELLO AND HIGHWAY 266
WEST OF SAPELLO.
LOCATIONS IMPACTED INCLUDE...
SAPELLO AND MANUELITAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
3569 10538 3584 10536
$$
34866
WGUS75 KABQ 300206
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
806 PM MDT MON AUG 29 2016
NMC047-300216-
/O.EXP.KABQ.FF.W.0042.000000T0000Z-160830T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL-
806 PM MDT MON AUG 29 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN MIGUEL COUNTY WILL
EXPIRE AT 815 PM MDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3579 10507 3577 10504 3575 10506 3569 10521
3569 10538 3584 10536
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:11 PM MDT, 33 minutes earlier.
Area forecast discussion, Aug 29, 6:11 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 611 PM MDT MON AUG 29 2016 .AVIATION... 00Z TAF CYCLE Abundant moisture is in place along and E of the central MT chain, where low clouds and some fairly persistent precipitation will probably produce areas of MVFR and IFR conditions. There are some differences between the mesoscale models, but the east slopes of the central MT chain, SE plains and E central plains are favored for convection. Some models suggest the flight category restriction may last through much of the day Tuesday. W of the central MT chain spottier showers and storms will generally diminish with sunset. In the ABQ area gusty E canyon winds driven by thunderstorm outflow could necessitate an Aviation Weather Warning for wind gusts to 35 KT at the Sunport this evening. 44 && .PREV DISCUSSION...338 PM MDT MON AUG 29 2016... .SYNOPSIS... An upper level low pressure system weakening over New Mexico will still continue to generate showers and thunderstorms through late tonight. The heaviest rainfall is expected over the eastern plains. Southerly flow will increase over the state Tuesday through Friday as high pressure over the lower Mississippi river valley moves west into Texas. This will allow for a potential significant increase in the coverage of thunderstorms with heavy rainfall. A drying and warming trend is possible by the weekend. && .DISCUSSION... The center of upper level low pressure along the NM/CO border is weakening and drifting westward. A well-defined axis of moisture extends from this low southward to a remnant convective cluster north of Puerto Vallarta. Low level winds have shifted to the southeast and are advecting deeper moisture westward into central NM, as evidenced by gap winds at KABQ and increasing dewpoints. As was mentioned on previous discussions, abundant cloud cover and cool temps have limited instability across the plains today, and storm coverage is very slow to develop. Near-term high res guidance is still very bullish with developing an axis of very heavy rainfall tonight across southeast NM. Not all guidance members agree on this area of rainfall so confidence is just not high enough to support a Flash Flood Watch. However, the evening/overnight shift will need to monitor closely. For now, have likely/definite POPs in the area and mention heavy rainfall in weather grids. Tuesday through Friday will feature upper level high pressure over the lower MS river valley drifting westward toward NM. Models are still not in good agreement on how the tropical disturbance over MX will shift northward along the western periphery. The GFS is still very wet Wednesday through Friday for central and western NM. The NAM remains focused over eastern NM Wednesday and the ECMWF is wet for southern NM. Essentially went with a blend of the guidance and coordinated boundaries with surrounding forecast offices. Will continue to mention the locally heavy rainfall to account for lack of greater confidence. There is still no improvement in extended forecast guidance with respect to the approaching trough from the west by the weekend. The GFS indicates much drier air moving in on rather breezy southwest flow. This would allow for stronger diurnal temperature swings with min temps quite chilly across the north and west. The ECMWF solution is again out of phase with respect to storm coverage. Will show a slow decrease in storm coverage through this period. Guyer && .FIRE WEATHER... Moisture will be be most abundant for much of the week across the east half of the state and, at least from tonight into Wed, it looks like that region will see the most significant rainfall from waves of showers and thunderstorms. There should be some increase in showers and storms west half Tue and Wednesday, but overall wetting rain footprint size and actual amounts will mostly be greater east than west. That may change Thu when the west may be the more favored area, though not all fcst models agree on that just yet. As much as 2 to 4 inches of rain may tally up through Thu or Fri across primarily the southeast third of the fcst area. Even very locally up to 5 inches or so may be realized at just a few spots there. Elsewhere in the east amounts through the aforementioned time period should reach a minimum of three quarters of an inch to an inch on the low end of the range to nearly 3 inches on the high end. Western locales will see considerably lover amounts overall, also with less overall coverage, at least through Wed. While little precip is forecast for the far northwest corner of NM through Wed, nighttime RH recoveries will range from good to very good while elsewhere in the very good to excellent range. This general trend should continue into at least Fri if not Sat night. Wind speeds will be in the light to at most moderate range with the exception of the usual stronger but relatively brief thunderstorm outflows. the one exception to this scenario will be some locally strong easterly gap winds below canyons into the Rio Grande Valley between roughly 6 pm and 1 am tonight and to a lesser degree again Tue night. Fairly high RH levels will preclude any critical fire wx conditions. Haines values are expected to be mostly at 3 or less through at least Sat. Ventilation values will range from poor to fair through Thu with some patchy good rates mainly west. Rates will improve thereafter through the weekend. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 29, 5:51 AM MDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT MON AUG 29 2016 NMZ501>540-301200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 551 AM MDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...RESULTING IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY...RESULTING IN MINOR FLOODING. MORE SIGNIFICANT RAINFALL AMOUNTS ARE POSSIBLE BETWEEN THE SOUTH CENTRAL MOUNTAINS AND THE TEXAS BORDER WHERE LOCALIZED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
In the hours before
Local storm report, Aug 29, 4:46 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 4 NE TAJIQUE 34.78N 106.24W
08/29/2016 TORRANCE NM TRAINED SPOTTER
3-4 FEET OF FLOWING WATER ON HWY 337
&&
EVENT NUMBER ABQ1601375
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:08 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 112 min |
| Aug 29, 7:13 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Aug 30, 10:28 AM MDT | Areal Flood Advisory | ABQ | Chaves, Roosevelt | 3 hr |
| Aug 30, 12:50 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 115 min |
| Aug 30, 2:35 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay, Roosevelt | 4 hr |
| Aug 30, 3:53 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.